Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 33, NWS Dodge City, KS

May 10, 1999Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 10, 1999, 11:08 PM CDT for Barber County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 10, 1999, 11:08 PM CDT (04:08 UTC)
Expired
May 11, 1999, 12:10 AM CDT
In force
62 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Barber County, KS

What was reported inside it

TimeReportWhereRemark
May 10, 11:48 PM CDTHail 1Sun City, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 10:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1863 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KDDC 110409 RRA
SVRDDC
KSC007-110510-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1108 PM CDT MON MAY 10 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1210 AM CDT

* AT 1104 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES WEST OF LAKE CITY MOVING TOWARD THE SOUTHEAST
  AT 5 MPH.

* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF NORTHWEST BARBER COUNTY.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH...HAIL UP TO ONE INCH IN DIAMETER...AND
TORRENTIAL RAINFALL. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY
SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. DO NOT DRIVE ACROSS
FLOODED ROADWAYS SINCE WATER OFTEN IS DEEPER AND SWIFTER THAN IT
APPEARS.

01/GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:08 PM CDT, 8 hours earlier.

Area forecast discussion, May 10, 3:08 PM CDT, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
200 PM CDT THU APR 15 1999

MAIN PBLM THIS FCST CYCLE IS LOCATION AND CHARACTER OF CONVECTION.

POSITION OF SFC FNT THRU FCST PDS IS CRUCIAL TO THE FORECAST.  THIS
SYS WAS A BIT COLDER THAN EARLIER MODEL FCSTS KNOW OF AND HAS THUS
MADE IT A BIT FARTHER SOUTH AND EAST THAN EARILER EXPECTED.  DDC 18Z
RAOB SHOWING A STRONG WRM LAYER AT AROUND 1KM  AND DO NOT EXPECT
ANYTHING TO GET THRU THIS EVEN WITH MECHANICAL HELP FROM THE FRONT.
THUS MAIN AREA OF CONCERN IS ALONG AND EAST OF THE FNT IN MY FAR ERN
ZNS WHERE ETA PROG CAPES GET INTO THE 2000-2500 J/KG BRACKET BY 00Z.
PLENTY OF FOCUS ALONG THE FNT/DRY LINE IN BNDRY LYR ALONG WITH FAIR
TURNING LOW LVL HODO BUT ABV THIS WND PROFILE IS LACK LUSTER AND
MAINLY UNIDIRECTIONAL.  MAY SEE A FEW STORMS FIRE EARLY THIS EVE IN
THE UNSTBLE AIR AND WL LEAVE SOME CHC POPS IN THIS ARE WITH MNTN OF
PSBL SVR.  GIVEN THE UPR SHEAR PROFILES THEY SHD MUSH OUT QUICKLY
INTO SQUALL LINE MUCH LIKE LAST NIGHTS STORMS.  WITH DECENT CAA BHND
FNT ALL BUT MY FAR E AND NE ZNS SHD BE BLO FWC FOR LOWS.

FOR REST OF FA WL LOOK FOR MID AND UPR LVL MSTR INCRG OVRNGT AS UPR
LOW OVR GRT BASIN SLOWLY ROTATES NORTHEAST PUSHING SPOKES OF VORT
ACRS THE RGN.  ALL MODELS SUGGEST CONTD MID LVL WRM AIR OVR MUCH OF
HI PLNS RNG SO HARD TO SEE ANY CNVCTN AND IN ANY CASE LOW LVL MSTR
WL BE MAINLY GONE WITH THE FNT.  WL LOOK FOR PARTLY TO MOSTLY CLDY
THRU TUES THUS LIMITING HTG BELOW FWC HIGHS IN CAA AND CLDS.

LAST 2 PDS WL DPND VERY MUCH ON HOW MUCH SBSDNC AND CLRG OCCURS TUES
NGT INTO WED.  AT MOMENT WL PLAY A RSNBL AMNT OF SBSDNC AS SUGGESTED
BY MODELS THUS DRYING AND WARMING ON WED AND WILL GO ABV MOS FOR
HIGHS IN THE WRN ZNS AND AOB IN THE EAST WHERE CLRG WL BE DELAYED
TIL LATE DAY WED.  AMNT OF MSTR AVBL FOR ISENT LIFT OVR COLD DOME A
MAJOR QUESTION IN THE LATE TIME FRAME BUT FOR NOW WL STICK WITH A
CLEARING SCENARIO FOR WED.  LTR SHIFTS MAY HAVE TO ADJUST THIS.

THE MEDIUM RANGE MODELS...WITH THE EXCEPTION OF THE ECMWF...ARE IN
FAIR AGREEMENT ON EVOLUTION OF THE LARGE SCALE FLOW REGIME WITH A
HIGH AMPLIFIED BLOCKY PATTERN PREVAILING OVER NORTH AMERICA. THE 00Z
MRF IS EVEN LESS PROGRESSIVE THAN THE PREVIOUS MRF RUN AND SEEMS
REASONABLE GIVEN THE GENERAL EVOLUTION OF THE LONG WAVE PATTERN. ANY
NUMBER OF MINOR WAVES LIKELY WILL ROTATE AROUND THE MEAN TROUGH
POSITION OVER THE WESTERN UNITED STATES AND EJECT OVER THE CENTRAL
PLAINS DURING THE LATTER PORTION OF THE WEEK. QUITE WARM AIR IN THE
LOWER LEVELS OF THE ATMOSPHERE SHOULD PREVAIL...AND SUFFICIENT
INSTABILITY LIKELY WILL EXIST TO SUPPORT SCATTERED THUNDERSTORMS ON
MOST DAYS. THE OPERATIONAL MRF IS NEAR THE UPPER EXTREME OF THE
ENSEMBLE SOLUTIONS IN THE AMPLITUDE OF THE RIDGE FROM THE MIDWESTERN
STATES THROUGH EASTERN CANADA AND MAY BE SOMEWHAT OVERDONE...
SUPPORTING A SOMEWHAT LESS STRONGLY MERIDIONAL FLOW OVER THE CENTRAL
PLAINS NEXT WEEKEND. ONLY MINOR ADJUSTMENTS WILL BE MADE IN THE
EXISTING EXTENDED PACKAGE.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 044/068 044/072 050 101
GCK 042/068 040/074 048 101
EHA 045/069 041/075 050 -0-
LBL 045/070 045/075 052 101
HYS 053/068 046/068 052 311
P28 058/072 050/073 055 310

JOHNSON/01

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:11 PM CDTSevere Thunderstorm WarningDDCStafford44 min
May 10, 7:52 PM CDTSevere Thunderstorm WarningDDCStafford58 min
May 10, 8:43 PM CDTSevere Thunderstorm WarningDDCPratt62 min
May 10, 8:51 PM CDTSevere Thunderstorm WarningDDCStafford49 min
May 10, 9:26 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny34 min
May 10, 9:39 PM CDTSevere Thunderstorm WarningDDCPratt61 min
May 10, 9:56 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny49 min
May 10, 10:07 PM CDTSevere Thunderstorm WarningDDCBarber63 min
May 10, 11:26 PM CDTSevere Thunderstorm WarningDDCPratt34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.